New Jersey, 2011

Winter Storm and Winter Weather in New Jersey, March 23 to 24, 2011

March 23 to 24, 2011 · NWS PHI · 7 events in 5 counties and zones

A protracted winter storm affected northwest New Jersey from just after Midnight on the 23rd into the early morning on the 24th and brought two shots of wintry weather during the early morning and overnight on the 23rd. Snow accumulations averaged 2 to 10 inches in northwest New Jersey and 1 to 4 inches in the Raritan Basin.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A protracted winter storm affected northwest New Jersey from just after Midnight on the 23rd into the early morning on the 24th and brought two shots of wintry weather during the early morning and overnight on the 23rd. Snow accumulations averaged 2 to 10 inches in northwest New Jersey and 1 to 4 inches in the Raritan Basin. A band of heavier snow that fell just before the morning commute on the 23rd across southern Sussex County, northern Warren County and western Morris County accounted for the highest snowfall totals. Ice accretions averaged a tenth of an inch or less, mainly affecting the Raritan Basin. In Sussex County, the precipitation started as snow around 3 a.m. EDT on the 23rd and fell at its heaviest during the event during the pre-dawn hours. Precipitation mixed with sleet at times during the daylight hours on the 23rd. The snow ended around 4 a.m. EDT on the 24th. Over the rest of northwest New Jersey as well as the Raritan Basin, precipitation started as rain shortly after Midnight EDT on the 23rd and changed to snow about an hour later as the intensity increased. The band of heavier snow also affected Morris and Warren Counties through 7 a.m. EDT on the 23rd. In Warren and Morris Counties, the snowfall intensity during the rest of the daylight hours was light and mixed with sleet and rain at times. In the Raritan Basin, the snow changed to rain around 9 a.m. EDT. Precipitation changed back to all snow in Warren and Morris Counties during the evening of the 23rd and a wintry mix in Hunterdon and Somerset Counties in the Raritan Basin. Precipitation ended by 6 a.m. EDT on the 24th. Untreated roadways were treacherous, especially during the early morning on the 23rd when the heavier snow was falling in Northwest New Jersey.

Representative snowfall included 11.0 inches in Marcella (Morris County), 10.0 inches in Green Pond (Morris County), 9.5 inches in Milton (Morris County), 9.1 inches in Blairstown (Warren County), 8.8 inches in Andover (Sussex County), 8.0 inches in Fredon (Sussex County), 7.2 inches in Long Valley (Morris County), 5.9 inches in Liberty (Warren County), 5.5 inches in Hackettstown (Warren County), 5.3 inches in Califon (Hunterdon County), 4.8 inches in Chatham (Morris County), 4.3 inches in Wantage (Sussex County) and Parsippany (Morris County), 4.0 inches in Denville (Morris County), 3.9 inches in Pottersville (Somerset County), 3.7 inches in Stewartsville (Warren County), 3.1 inches in Bedminster (Somerset County), 2.9 inches in Wertsville (Hunterdon County), 2.1 inches in Flemington (Hunterdon County), 2.2 inches in Stockton (Hunterdon County), 2.0 inches in Cheesequake (Middlesex County), Somerville (Somerset County) and Phillipsburg (Warren County) and 1.9 inches in Hillsborough and Montgomery (both Somerset County).

The wintry weather was caused by a pair of low pressure systems that moved from Iowa on the evening of the 22nd east and reached the central Ohio Valley on the morning of the 23rd, near Pittsburgh Pennsylvania during the afternoon of the 23rd and passed off the Delmarva and Virginia coasts overnight on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 23, 12:32 AM EST, 28 minutes earlier.

Area forecast discussion, Mar 23, 12:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
132 AM EDT WED MAR 23 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL MOVE EAST INTO
THE OHIO VALLEY TONIGHT AND WEDNESDAY AND PASS THROUGH THE DELMARVA
PENINSULA WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION
FOR THE END OF THE WEEK. A LOW PRESSURE SYSTEM EMERGING FROM THE
ROCKIES ON FRIDAY WILL PASS SOUTH OF THE AREA ON SUNDAY. ANOTHER
HIGH PRESSURE SYSTEM WILL TRY TO REBUILD INTO THE NORTHEAST ON
MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE 12Z ECMWF, WHICH WAS NOT AVAILABLE TO THE PREVIOUS FORECASTER,
SIDED WITH THE NAM NORTH AND THE GFS SOUTH WITH REGARD TO
SNOWFALL. SINCE THE PREVIOUS FORECASTER ARRIVED AT THIS SOLUTION
BY FAVORING THE NAM WITH CERTAIN CONSTRAINTS MENTIONED BELOW,
CONTINUITY WAS MAINTAINED THIS EVENING.

WARNINGS WERE ISSUED FOR OUR THREE NORTHERN COUNTIES WITH
ADVISORIES FOR THE NEXT TWO TIERS SOUTHWARD. LIKE MOST EARLY
SPRING STORMS THIS WILL BE ELEVATION DEPENDENT AND THUS WOULDN'T
BE SHOCKED IF THE RANGES IN ALL OF THE ADVISED/WARNED COUNTIES
WITH HIGHER TERRAIN WILL BE GREATER.

THE GFS INITIALIZATION OVERALL WAS BETTER THAN THE WRF-NMM OFF THE
12Z SOUNDINGS AND VERIFIED QUITE WELL WITH ITS 6 HR PROGS.  THE
850MB ERROR AT PBZ WAS ALL ABOUT HEIGHT (INVERSION AT 825MB) AND NOT
ABOUT GEOGRAPHY. STILL THE MODEL AND DIURNAL SPLIT CONTINUED WITH
THE GFS THE WARMEST, THE NAM THE SNOWIEST AND MOST OTHER MODELS
BETWEEN. ALSO THE 12Z RUNS HAVE RUN WARMER WHILE THE 00Z RUNS HAVE
RUN COOLER. THE GFS IN SPITE OF ITS INITIALIZATION REMAINED THE
WARMEST MODEL WITH THIS EVENT. THE OTHER MODELS HAVE ALL
CLUSTERED MUCH CLOSER TO THE WRF-NMM. FOR THIS FCST PACKAGE WE
SIDED WITH THE CONSENSUS AVERAGE WHICH WAS CLOSER TO THE WRF-NMM
THAN THE GFS. FOR ABOUT THE SOUTHERN HALF OF OUR CWA MOST OF THE
PTYPE PROBLEMS ARE ABOUT WEDNESDAY NIGHT. FOR THE NORTHERN HALF OF
OUR CWA THIS HAD THE LOOKS OF THE JAN 26-27 EVENT OF SNOW, A LULL
AND THEN MORE SNOW, BUT WITH A WARMER GROUND AND A MID SEPTEMBER
SUN ANGLE TO FACTOR IN.

WHETHER CONSENSUS BREEDS ACCURACY OR NOT WOULD HAVE LIKED IF THE GFS
AND WRF-NMM THERMALLY WERE CLOSER, BUT IT WAS DECISION MAKING TIME.
THE WRF-NMM EDGED WARMER, BUT IT'S BEEN A DIURNAL CYCLE AS THE 00Z
RUNS HAVE BEEN COOLER. THE THERMAL FIELDS 1000-500MB THICKNESSES
LESS THAN 5460M AND 1000-850MB THICKNESSES OF LESS THAN 1300M HAVE
BEEN VERIFYING AS THE SNOW NOT SNOW LINE IN THE UPPER MIDWEST. WE
USED A COMBINATION OF THIS AND THE WRF-NMM THERMAL FIELDS TO
ARRIVE AT PCPN TYPE. IN GENERAL OUTSIDE OF FAR NORTH PCPN SHOULD
START AS RAIN TONIGHT BEFORE WE EVAP COOL TO SNOW, OR EVAP COOL TO
SNOW DURING HEAVIER PCPN PERIODS. EVEN THE GFS HAS BEEN SHOWING A
FGEN AXIS THAT PRODUCES HIGHER QPF BY MORNING IN THE NORTHERN HALF
OF OUR CWA. THE FCST ISENTROPIC LIFT AND DEEP QVEC CONVERGENCE
LOOKED STRONGER THAN IT WAS ON MONDAY MORNING. SO A BURST WHERE
PCPN GOES FROM RAIN TO SNOW MAY GO PRETTY SOUTH INTO OUR CWA
(MAYBE FARTHER THAN WE HAVE), ALTHOUGH SFC TEMPS FROM PHL
SOUTHWARD WILL MAKE IT HARD FOR SNOW TO ACCUMULATE ON ROADWAYS.

BECAUSE OF GREATER PROXIMITY TO THE FGEN BAND WE ISSUED AN
ADVISORY FOR THE MORNING COMMUTE FOR BERKS, (REALLY UPPER) BUCKS,
HUNTERDON AND SOMERSET COUNTIES. IT LOOKS AS THOUGH THEY WILL HAVE
A WIDER GAP OF NON SNOW PCPN DURING THE DAY ON WEDNESDAY THAN
PLACES FARTHER TO THE NORTH. WE USED THE NAM SFC TEMPS AND THUS
OUR MINS ARE GOING TO BE LOWER THAN STAT GUIDANCE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
DURING THE DAY ON WEDNESDAY WE WILL HAVE THE EARLY SPRING DILEMMA OF
SNOW FALLING AND HOW MUCH WILL BE STICKING. AFTER THE FGEN BURST
GOES THRU IN THE MORNING, THERE IS A FORECAST GENERAL LULL BEFORE
THE STRONGER SHORT WAVE ARRIVES AND THE SFC LOW STARTS TO INTENSIFY.
THIS IN A TWO-FOLD SENSE SHOULD HOLD ACCUMULATIONS DOWN DURING THE
LATE MORNING AND AFTERNOON AS THE INTENSITY SHOULD NOT BE THERE AND
THE INDIRECT SUN WILL NOT ALLOW IT. ALSO SOME SOUNDINGS ARE SHOWING
THE LOSS OF ICE BEARING CLOUDS. THE NAM FORECAST SOUNDINGS ARE MOST
BULLISH ABOUT THE POSSIBILITY OF SLEET AS IT RAISES TEMPERATURES
ABOVE FREEZING JUST BELOW 700MB THROUGHOUT THIS EVENT. WE WERE A
LITTLE BIT CONSERVATIVE WITH THE MENTION OF SLEET AS PER THE LACK
OF WIDESPREAD PROLONGED SLEET WITH THE LAST EVENT. MODELS ARE
STILL SHOWING INSTABILITY ALOFT AND WHILE WE USED THE GFS
INSTABILITY FIELDS AS A GUIDE, WE LOWERED THEIR LOCATION BY ABOUT
50 MILES TO THE SOUTH TO ACCOUNT FOR PROBABLY A TOO NORTHWARD
PLACEMENT BY THE MODEL. YESTERDAY I BUSTED BIG TIME WITH MAX TEMPS
AT ABE, MY CHANCES OF BUSTING BIG TIME WITH MAX TEMPS TOMORROW
WILL SWITCH TO DELMARVA AS THEY WILL BE CLOSE TO THE WARM FRONTAL
BOUNDARY.

THE PROCESS REVERSES ITSELF ON WEDNESDAY NIGHT WITH THE WRF-NMM
AGAIN THE MOST BULLISH ABOUT THE TRANSITION BACK TO SNOW THROUGHOUT
OUR CWA. FOR NOW NO OTHER MODEL IS EITHER THAN HIGH IN QPF OR THAT
COLD FOR THAT MUCH SNOW AND WE LEANED CLOSER TO AN ECMWF/GFS QPF
COMPROMISE, BUT INCORPORATING THE NAM'S THERMAL FIELDS. CONFIDENCE
ABOUT THE PTYPE EVOLUTION FOR THIS TIME PERIOD IS LOWER THAN
AVERAGE.

EVENT QPF SHOULD AVERAGE HALF AN INCH TO AN INCH AND AS SUCH SHOULD
NOT CAUSE ANY FLOODING PROBLEMS AS LONG AS WE DO NOT HAVE TRAINING
THUNDERSTORMS. WE REALLY DID NOT MAKE TOO MANY CHANGES TO THE REST
OF THE SHORT TERM AS MODEL GUIDANCE HAS NOT DIFFERED MUCH. IT
STILL LOOKS LIKE ONE FINAL SHORT WAVE TROF HAS TO CLEAR THE CWA ON
THURSDAY. AFTER THAT OTHER THAN SPRING GOING AWOL, IT LOOKS DRY
INTO FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE EXTENDD PD IS MARKED BY VERY LARGE MDL DISAGREEMENTS SO
CONFIDENCE IS LOW IN THE OVERALL FCST.

AT THE START OF THE PD, HIGH PRESSURE IS RIDGING DOWN FROM CANADA,
SO FRI NIGHT IS EXPECTED TO BE DRY.  THEN, THE FIRST AREA OF
DISAGREEMENT ARISES.  THE GFS DEVELOPS A LOW OVER THE SRN PLAINS AND
MOVES IT EWD.  THE WARM FRONT EXTENDING EWD FROM THIS LOW BRINGS
PRECIP AS ERLY AS SAT MORNING AND CONTINUES IT THROUGH THE DAY ON
SATURDAY, WITH A SECOND WAVE ALONG THE FRONT INTO SUNDAY.  ALL OF
THESE SYSTEMS MOVE TO THE SOUTH OF STRONG HIGH PRESSURE CENTERED IN
ONTARIO.  ON THE COMPLETE OPPOSITE END OF THE SPECTRUM, THE ECMWF IS
STRONGER WITH THE HIGH OVER CANADA AND MOVES IT FURTHER S AND KEEPS
WHATEVER MOISTURE DEVELOPS MUCH FURTHER S AND ESSENTIALLY KEEPS US
DRY THRU THE WKND.  AT THIS POINT, THE CMC AND LATEST UKMET ARE MORE
SUPPORTIVE OF AT LEAST SOME PRECIP OVER THE WKND, BUT THE TIMING IS
STILL DIFFERING.

MODEL AGREEMENT BECOMES MUCH BETTER ON MONDAY AS ALL INDICATE THE
HIGH IS THE DOMINANT WX FEATURE, AND DRY WX IS IN STORE.  THEN THERE
IS ANOTHER LOW THAT MOVES BY MAINLY TO OUR S, BUT MAY BRING SOME
PRECIP BACK TO THE AREA AROUND TUESDAY.  JUST HOW FAR N THE PRECIP
MAKES IT IS ANOTHER AREA OF DISAGREEMENT WITHIN THE MDLS.

FOR NOW, WILL BASICALLY CARRY SCHC OR LOW CHC POPS THRU THE WKND
UNTIL THERE IS BETTER AGREEMENT ON TIMING.  TEMPS ARE EXPECTED TO BE
WELL BELOW NRML THRU THE PD, AND WITH OVERNIGHT LOWS AOB FREEZING IN
MANY AREAS, THERE WILL BE THE OBVIOUS PRECIP TYPE ISSUES WITH ANY
PRECIP THAT DOES FALL IN THE OVERNIGHT AND EARLY MORNING HOURS.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE INITIAL BATCH OF PRECIPITATION IS SLIDING EAST SOUTHEAST DOWN
THE 850 MB WARM FRONT THROUGH THE REGION EARLY THIS MORNING. FOR THE
MOST PART...THE PRECIPITATION IS NOT AFFECTING VISIBILITIES OR
CEILINGS YET AT THE TERMINALS SITES. THE AIR COLUMN WAS INITIALLY
FAIRLY DRY...BASED ON 0000 UTC SOUNDINGS...SO IT MAY TAKE A COUPLE
OF HOURS TO MOISTEN THE COLUMN TO ALLOW VISIBILITIES TO COME DOWN.

MVFR VISIBILITIES AND CEILINGS SHOULD DEVELOP BETWEEN 0900 UTC AND
1200 UTC FROM NORTH TO SOUTH. FOR MOST LOCATIONS...THE PRECIPITATION
TYPE SHOULD BE RAIN. THERE COULD BE A MIX WITH SNOW AT THE START AND
DURING HEAVIER BURSTS OF PRECIPITATION FOR KPHL...KPNE AND KTTN.
FURTHER NORTH...A LONGER PERIOD OF SNOW AND SLEET IS POSSIBLE AT
KABE...BUT EVEN HERE THE PRECIPITATION SHOULD CHANGE TO RAIN AFTER
1400 OR 1500 UTC.

AFTER THIS...MOISTURE RIDING EAST NORTH OF THE STATIONARY BOUNDARY
SHOULD PRODUCE A STABLE LOW LEVEL CEILING...DROPPING BELOW 1000 FEET
AFTER ABOUT 1600 UTC...AND DOWN TO 500 FEET AFTER 2100 UTC. THE LOW
LEVEL INVERSION IN PLACE MAY NOT ALLOW CEILINGS TO RISE MUCH AFTER
2100 UTC UNTIL POSSIBLY THURSDAY MORNING. VISIBILITIES MAY VARY
BETWEEN 2SM AND 4SM IN RAIN AND FOG INTO TONIGHT.

SURFACE LOW PRESSURE PASSING SOUTH THE REGION TONIGHT WILL BRING
WINDS FROM EAST TO NORTHEAST...AND GUSTS ARE POSSIBLE LATE
TONIGHT...ESPECIALLY AT KACY AND KMIV. BOTH CEILINGS AND
VISIBILITIES ARE EXPECTED TO REMAIN IN THE IFR/LIFR CATEGORIES
THROUGH 1200 UTC THURSDAY.

.OUTLOOK...
CONDITIONS WILL BE IFR THURSDAY MORNING...AS THE SURFACE LOW PULLS
AWAY. THERE IS SOME INDICATION THAT PRECIPITATION...PERHAPS IN THE
FORM OF SNOW...MAY BE FALLING THURSDAY MORNING. IN ANY EVENT...
CEILINGS SHOULD IMPROVE THURSDAY AFTERNOON...AS THE PRECIPITATION
FINALLY ENDS AND THE LOW LEVEL INVERSION IS BROKEN NORTH WINDS COULD
GUST TO 20 KNOTS AT TIMES...ESPECIALLY AT KACY AND KMIV...BUT ALL
TERMINALS COULD SEE THIS FOR A TIME THURSDAY AFTERNOON AND EVENING.

VFR CONDITIONS SHOULD RETURN THURSDAY NIGHT AS HIGH PRESSURE BUILDS
SOUTH FROM CENTRAL AND EASTERN CANADA. VFR CONDITIONS SHOULD
CONTINUE INTO SATURDAY WITH HIGH PRESSURE IN CONTROL. THE NEXT
CHANCE AT MVFR CONDITIONS COULD COME SUNDAY INTO SUNDAY NIGHT WITH
LOW PRESSURE PASSING SOUTH OF THE AREA. RIGHT NOW...CONFIDENCE IN
THIS SCENARIO IS LOW.

&&

.MARINE...
A RIDGE OF HIGH PRESSURE WILL BE OVER THE WATERS TONIGHT AND
EARLY WED WITH SUB-SCA CONDITIONS EXPECTED. THE NEXT LOW MAY PASS
DIRECTLY ACROSS THE WATERS (GFS) OR JUST SOUTH OF THE AREA (NAM)
WED NIGHT INTO THU. IF THE NAM ENDS UP BEING CORRECT...SOME SCA
CONDITIONS MAY DEVELOP ACROSS THE NRN WATERS WED NIGHT. BOTH
MODELS INDICATE SOME SCA CONDITIONS THU. I WILL JUST NOT BRING ANY
HAZARDS ON THE WATERS ATTM. THE NEXT SHIFT MAY HAVE BETTER
GUIDANCE TO MAKE A BETTER CALL ON THIS. FCST WILL HAVE SOME SCA
WORDING IN THE 3RD AND 4TH PERIODS...BUT THE CONFID IN THE 3RD
PERIOD IS RATHER LIMITED.

&&

.TIDES/COASTAL FLOODING...
THE GFS BASED GUIDANCE CONTINUES TO SHOW THAT SPOTTY
MINOR TIDAL FLOODING MAY OCCUR NEAR THE SHORE WITH THE HIGHER HIGH
TIDE JUST BEFORE MIDNIGHT TONIGHT AND AGAIN TOMORROW NIGHT. ALSO,
THE DELAWARE RIVER AT PHILADELPHIA IS CLOSE TO MINOR TIDAL LEVELS
AROUND DAWN ON THU. THE TIDAL RANGE IS STILL GREAT DUE TO THE
RECENT FULL MOON AND THE UPCOMING SYSTEM WHICH MAY CROSS NEARBY
MAY HAVE JUST ENOUGH EFFECT TO CAUSE THE MINOR LEVELS. THE NAM
MODEL HAS THE LOW PASSING FURTHER SOUTH AND SHOWS A DECENT ONSHORE
FLOW DEVELOPING WED NGT...SO THIS MAY RESULT IN A HIGHER DEPARTURE
THAN SHOWN IN THE GFS GUIDANCE. WE WILL CONTINUE TO MONITOR AND
ISSUE ANY STATEMENTS AS NEEDED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 6 AM EDT THURSDAY FOR PAZ061-062.
     WINTER WEATHER ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     PAZ060-069.
     WINTER STORM WARNING UNTIL 6 AM EDT THURSDAY FOR PAZ054-055.
NJ...WINTER WEATHER ADVISORY UNTIL 6 AM EDT THURSDAY FOR NJZ007-008.
     WINTER WEATHER ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     NJZ009-010.
     WINTER STORM WARNING UNTIL 6 AM EDT THURSDAY FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/HAYES
NEAR TERM...DELISI/GIGI
SHORT TERM...GIGI
LONG TERM...NIERENBERG
AVIATION...HAYES
MARINE...O'HARA
TIDES/COASTAL FLOODING...O'HARA
Hazardous weather outlook, Mar 22, 2:56 PM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT TUE MAR 22 2011

NJZ001-PAZ054-055-232000-
SUSSEX-CARBON-MONROE-
356 PM EDT TUE MAR 22 2011

...WINTER STORM WARNING IN EFFECT FROM 2 AM WEDNESDAY TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-008-PAZ061-062-232000-
WARREN-MORRIS-LEHIGH-NORTHAMPTON-
356 PM EDT TUE MAR 22 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ060-069-232000-
HUNTERDON-SOMERSET-BERKS-BUCKS-
356 PM EDT TUE MAR 22 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

HAZARDOUS WEATHER IS NOT EXPECTED TODAY. SNOW WILL OVERSPREAD THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-013-015-017>020-027-PAZ067-068-070-071-232000-
MIDDLESEX-WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-DELAWARE-PHILADELPHIA-
356 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND SNOW WILL OVERSPREAD THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF SNOW IS POSSIBLE WEDNESDAY MORNING...BEFORE THE SNOW
CHANGES TO RAIN. THE WEDNESDAY MORNING COMMUTE MAY HAVE SLICK
DRIVING CONDITIONS IN SPOTS. THE GREATEST CHANCE OF THIS OCCURRING IS
IN CENTRAL NEW JERSEY AND THE NORTHWEST PHILADELPHIA SUBURBS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ014-016-021>026-232000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH-SALEM-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
356 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-232000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
356 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT CONDITIONS ARE POSSIBLE WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 22, 11:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1205 AM EDT WED MAR 23 2011

NJZ001-007-008-PAZ054-055-061-062-230700-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...ALLENTOWN...BETHLEHEM...EASTON
1205 AM EDT WED MAR 23 2011

...SNOW AND SOME SLEET WAS BEGINNING TO MOVE INTO THE SOUTHERN
POCONOS AND THE LEHIGH VALLEY FROM THE WEST...

LOW PRESSURE WELL TO OUR WEST WAS SENDING A WARM FRONT TO THE MID
ATLANTIC REGION. PRECIPITATION WAS BEING GENERATED TO THE NORTH OF
THE FRONT...BUT MUCH OF IT HAD NOT BEEN REACHING THE GROUND LATE
TUESDAY EVENING. HOWEVER...AS DEEPER LAYERED MOISTURE WAS
DEVELOPING INTO THE AREA...SNOW AND SOME SLEET WAS MOVING INTO
NORTHEASTERN PENNSYLVANIA INCLUDING THE SOUTHERN POCONOS AND
LEHIGH VALLEY AROUND MIDNIGHT...AND WILL LIKELY HEAD INTO FAR
NORTHWESTERN NEW JERSEY EARLY IN THE OVERNIGHT PERIOD AS WELL.
PORTIONS OF THE LEHIGH VALLEY AND NORTHWESTERN NEW JERSEY MAY SEE
MIXED RAIN AND SNOW OVERNIGHT.

AS SNOW AND SOME SLEET BEGIN TO ACCUMULATE OVERNIGHT ROADS WILL
BECOME SLIPPERY...ESPECIALLY ON UNTREATED AND SECONDARY ROADS.
EXPECT AROUND AN INCH OF SNOW AND SLEET ACCUMULATION BY MORNING. A
WINTER STORM WARNING IS IN EFFECT OVERNIGHT, WEDNESDAY, AND
WEDNESDAY NIGHT FOR THE SOUTHERN POCONOS AND SUSSEX COUNTY NEW
JERSEY...AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE LEHIGH
VALLEY AND WARREN AND MORRIS COUNTIES IN NEW JERSEY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Warren

When
March 23, 1:00 AM EST to March 24, 3:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
March 23, 1:00 AM EST to 9:00 AM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 23, 1:00 AM EST to 9:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
March 23, 2:00 AM EST to March 24, 4:00 AM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
March 23, 3:00 AM EST to March 24, 3:00 AM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
March 23, 7:00 PM EST to March 24, 3:00 AM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 23, 7:00 PM EST to March 24, 3:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293100, 293101, 293102, 293099, 293098, 293104, 293105.